Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 17, 2021Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 17, 2021, 12:59 PM EDT for Richland County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 12:59 PM EDT (16:59 UTC)
Expired
Jul 17, 2021, 1:30 PM EDT
In force
31 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 16 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS82 KCAE 171659
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1259 PM EDT Sat Jul 17 2021
 
SCZ027-028-037-171730-
Lexington SC-Calhoun SC-Richland SC-
1259 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of east central
Lexington...northwestern Calhoun and south central Richland Counties
Until 130 PM EDT....

At 1259 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near SC State Farmer's Market, or near Cayce,
moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Cayce, McEntire Air Base, SC State Farmer's Market, Congaree National
Park, Hopkins, Horrel Hill, Sandy Run, New Zion, Silver Lake,
Lexington Acres Pond and Dixiana.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 26 between mile markers 117 and 124.
 Interstate 77 between mile markers 2 and 4, and between mile markers
6 and 7.

LAT...LON 3382 8105 3386 8109 3392 8107 3395 8099
      3399 8079 3376 8078
TIME...MOT...LOC 1659Z 264DEG 11KT 3390 8099 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:45 AM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 6:45 AM EDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
645 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A typical summertime pattern, with scattered afternoon and evening
thunderstorms and seasonal temperatures, expected to continue
through Saturday. A front will provide increased chances of
showers and thunderstorms Sunday into early next week. Drier air
is expected to filter into the region mid to late next week,
providing less rain chances with near normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Little change in the pattern today although upper trough in the
Mississippi Valley this morning will be moving a little closer
to the region. Surface and upper ridge centered offshore SC
extending into the region. Persistent Piedmont trough in place.
Moisture remains high with precipitable water near 2 inches
across the region. Moderate instability expected this afternoon
again with CAPE around 2000 J/kg. Low to mid level lapse rates
steep with strong insolation. Weak convergence expected across
the area. A sea breeze may develop as well. With upper trough
approaching there may be some weak short wave troughs in
southwest flow aloft especially by early evening to enhance
lift. 850mb winds appear to increase late in the west and north
Midlands. Perhaps a few pulse severe storms possible into the
evening. Heavy rain threat although a faster storm motion than
yesterday expected. There may be a few showers this morning
mainly CSRA but bulk of scattered convection this afternoon and
evening. Showers should diminish overnight but may linger
especially north and west. Persistence with temps...max in the
low to mid 90s and lows in the low to mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The axis of the 500mb trough will remain west of the area with a
robust shortwave moving into the area leading to widespread showers
and thunderstorms with PWATs similarly high. Will be a bit more
difficult to get strong thunderstorms to develop in the western
forecast area with the shortwave moving through in the morning but
expect moderate destabilization in the eastern forecast area with
lowering upper heights. Stronger steering flow should limit flooding
concerns outside of training convection. Shear will be a bit
stronger but still marginal for organized severe storms. Overall
severe threat is low but an isolated severe storm remains possible
in the far eastern forecast area. Precip chances will linger
overnight unlike the past few days. Temperatures a bit lower in the
western forecast area with highs in the upper 80s to low 90s in the
eastern area.

Monday, the axis of the 500mb trough pushes into the area with a
surface cold front stalling in the northern forecast area. As a
result expect more widespread convection developing through the day.
Increased clouds and precipitation coverage will limit highs to the
low to mid 80s. As a result, instability will be limited over the
forecast area. With the stalled front and PWATs up to around 2
inches, heavy rain will be the main threat through the day.
Similarly to Sunday night, expect precip chances to continue into
Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Front remains stalled over the forecast area through midweek but
with the trough axis shifting east of the forecast area with NW
flow developing aloft. Low level moisture remains in place with
some drier air filtering in aloft. Expect unsettled weather
Tuesday and into Wednesday with convection becoming more
diurnally driven. For the second half of the week, the front
will become more diffuse with much more ensemble support of
PWATs dropping to 1.5 inches or less which will significantly
limit precip chances for Thursday and Friday. With a lack of
precip and significantly cloud coverage as well as recovering
500mb heights, expect temperatures to rebound to near normal
with highs into the mid 90s.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR conditions expected although brief restrictions
possible mainly this afternoon and evening associated with
scattered thunderstorms.

Surface and upper ridge centered offshore. Upper trough slowly
approaching from the Mississippi Valley. Air mass remains quite
moist and moderately unstable during the afternoon and early
evening. Satellite this morning showing a few mid and high level
clouds.  There may be a few isolated showers this morning in
the CSRA but impacts to terminals should be limited. Scattered
cumulus developing by late morning possibly increasing in the
afternoon as showers and thunderstorms develop. Convection
should diminish by mid to late evening with mid level ceilings.
Winds southwest 5 to 10 knots through the day.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
diurnally driven showers and thunderstorms and early morning
stratus/fog. Restrictions may be more widespread Sunday through
Tuesday as a cold front moves into the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 17, 4:11 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Sat Jul 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-180815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
411 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing this afternoon producing locally
heavy rain with an isolated damaging wind gust possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 12:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1259 PM EDT Sat Jul 17 2021

SCZ027-028-037-171730-
Lexington SC-Calhoun SC-Richland SC-
1259 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of east central
Lexington...northwestern Calhoun and south central Richland Counties
Until 130 PM EDT....

At 1259 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near SC State Farmer's Market, or near Cayce,
moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Cayce, McEntire Air Base, SC State Farmer's Market, Congaree National
Park, Hopkins, Horrel Hill, Sandy Run, New Zion, Silver Lake,
Lexington Acres Pond and Dixiana.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 26 between mile markers 117 and 124.
 Interstate 77 between mile markers 2 and 4, and between mile markers
6 and 7.

LAT...LON 3382 8105 3386 8109 3392 8107 3395 8099
      3399 8079 3376 8078
TIME...MOT...LOC 1659Z 264DEG 11KT 3390 8099

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:09 PM EDTSpecial Weather StatementCAERichland51 min
Jul 17, 1:25 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland65 min
Jul 17, 1:53 PM EDTSpecial Weather StatementCAEKershaw52 min
Jul 17, 2:14 PM EDTSpecial Weather StatementCAECalhoun46 min
Jul 17, 2:43 PM EDTSpecial Weather StatementCAESumter47 min
Jul 17, 2:57 PM EDTSpecial Weather StatementCAEChesterfield48 min
Jul 17, 3:21 PM EDTSpecial Weather StatementCAELexington39 min
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter67 min
Jul 17, 3:39 PM EDTSpecial Weather StatementCAEClarendon36 min
Jul 17, 3:46 PM EDTSpecial Weather StatementCAENewberry29 min
Jul 17, 4:52 PM EDTSpecial Weather StatementCAEClarendon53 min
Jul 17, 5:11 PM EDTSpecial Weather StatementCAEBamberg49 min
Jul 17, 5:35 PM EDTSpecial Weather StatementCAEOrangeburg25 min
Jul 17, 6:02 PM EDTSpecial Weather StatementCAEOrangeburg28 min
Jul 17, 6:06 PM EDTAreal Flood AdvisoryCAECalhoun, Orangeburg54 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.